Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Liver enzymes fluctuating. Why is there weakness in legs, heaviness in head and difficulty in concentration? Need a doctor?

User rating for this question
Answered by

Practicing since : 1985
Answered : 140 Questions
My Liver enzymes are fluctuating. Age 32 weight 62 and non-alcoholic

8th May 12: Liver enzymes were elevated. (Attached report). Ultrasound was normal. HIV and Hepatitis tests were normal. During april I was under medicines and antibiotics for my loose motions and dental RCT. I had a lot of weekness and fatigue. Doctor advised that liver enzymes are elevated which are drug induced as few medications I took were hepatotoxic.

24th May: Another round of blood tests. Enzymes reduced to near normal. I was diagnosed for Vit D Deficiency which was only 5. I was given weekly booster injections for 3 weeks. Weekeness recovered 25%. At the same time I was having heaviness in my head and leg muscles weekness. Ultrasound was again normal.

15 June: MRI of Brain done. (Report attached). Doctor said things are normal.

21 June: Blood tests showed Vit D nearing normal 29.

23 June: Another set of blood tests. Liver enzymes increased again. Muscle reports were normal. Attached all reports.

Doctor said, my weekness is still due to Vit D deficiency. He said blood report shows normal due to booster injections.
My Current problems:

1. Weekness in Leg calf muscles - Although if I compare from April when it all started, my weekness has improved by 40%.
2. Head heaviness, difficulty in concentration. - Although this has also reduced in the last few weeks.

My questions:
Would really need an opinion from a GI doctor. Is there anything to worry? Is this pattern of liver enzymes normal? Not sure what has happened to me which is taking too much time to completely recover.
what would you advise?

Thanks in advance
Posted Sun, 15 Jul 2012 in Digestion and Bowels
Answered by Dr. Dinesh Kumar Singal 10 hours later

Thankyou for contacting Healthcare Magic.

I can see few abnormalities in your lab reports,

1. Your blood sugars are on higher side. You need to get a fasting and post-prandial blood sugars along with HbA1c testing. Is there family history of diabetes.

2. Your haemogram shows high MCV and low platelet counts. This is usually due to alcohol, liver diseases, B12 deficiency or folic acid deficiency. You dont take alcohol, also ultrasound is normal for liver and spleen, B12 levels are normal. I will suggest you take vit B12 (oral or injectable) as well as folic acid for 6 weeks and then repeat these tests.

3. Vit D was deficient, this you have already taken care of.

4. Your AST and ALT (SGOt / SGPT) are also raised. These can be due to drugs you have taken, or hepatitis infections, or high blood sugars or obesity. When these are associated with low platelets and raised MCV there is also a issue of liver disease. You have not told me your height, so I can't comment on your BMI.
HBsAg, anti HCv antibodies and XXXXXXX are already done and these are normal. You should also get ASMA, anti LKM 1, AMA, serum ceruloplasmin, iron profile including serum ferritin to further evaluate this. Also you need to recheck your blood sugars, and control them if they are raised. Reduce your BMI if it is more than 25 (weight in kg divided by height in meters square) by exercising and diet control. Then get your LFT every month, if the enzymes stay high for another 6 months then probably a liver biopsy may be needed.

Finally coming to your question I think you do need to see a Gastroenterologist for further evaluation.

With best wishes,

Dr Dinesh Singal

Above answer was peer-reviewed by
Follow-up: Liver enzymes fluctuating. Why is there weakness in legs, heaviness in head and difficulty in concentration? Need a doctor? 7 hours later
Thanks Doctor.

My Height is 5'7". I can see my BMI is around 23. My father had mild diabetes.
The day I was given the first Vit D injection, I also took B12 injection. After that, I am taking B12 oral capsules but no folic acid.
One set of different antibodies test is also done but am waiting on the reports.
I also have a history of bad stomach and am prone to lose motions. My platelets have always been on the lower side from I guess past 10 years.

My current doctor has asked me to go for LFT again after 1 month. He feels I might have non-alcoholic FLD. I will go for tests again in my next apointment with my doctor here in Bangalore.

Looking at my current symptoms and the reports, do you think I have some liver disease? I know this question might not be completely answerable but still just wanted to have your gut feeling. Also, if yes then do you think that is something dangerous? Is it curable? Am very concerned now.
Answered by Dr. Dinesh Kumar Singal 3 hours later

Your doctor is right in suspecting yes in some it may lead on to liver damage and cirrhosis. You should get LFT at monthly intervals, if enzymes stay high then probably a liver biopsy should be done. Alternatively a fibroscan can be done which can tell about the fibrosis in liver but not inflammation. Biopsy will tell both. I will certainly like to rule out a liver disease if platelets don't improve with B12 and folic acid supplements.

Since you are also prone to loose motions one should also rule out celiac disease as a cause of raised enzymes. Celiac disease is allergy to wheat protein gluten. This can be easily ruled out by a blood test and endoscopic biopsy from second part of duodenum. On endoscopy one can also rule out esophageal varices (varices appear in advanced liver disease).

I will suggest that you should not worry but certainly a proper evaluation by a gastroenterologist is warranted.

Best wishes,

Dr Dinesh Singal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor